Alert archive / Kansas / Areal Flood Warnings in 2012

Areal Flood Warning 7, NWS Dodge City, KS

July 9, 2012Finney County, Haskell County, Scott County, Kansas

NWS Dodge City, KS issued this areal flood warning at Jul 9, 2012, 6:22 AM CDT for Finney County, Haskell County, Scott County, Kansas. It was in force for 5 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2012, 6:22 AM CDT (11:22 UTC)
Expired
Jul 9, 2012, 11:31 AM CDT
In force
5 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

Counties Finney County, KS, Haskell County, KS, Scott County, KS

The radar

The Dodge City radar (KDDC), 89 km from the middle of the area, began a volume at 11:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 6:47 AM CDTHEAVY RAIN 2.98 N Sublette, KS
Jul 9, 6:50 AM CDTHEAVY RAIN 1.97Garden City, KS
Jul 9, 6:53 AM CDTHEAVY RAIN 2Holcomb, KS
Jul 9, 7:00 AM CDTHEAVY RAIN 2.562 N Garden City, KS
Jul 9, 7:00 AM CDTHEAVY RAIN 3.768 Nnw Garden City, KS
Jul 9, 7:00 AM CDTHEAVY RAIN 5.57 S Plymell, KSTHIS IS A 24 HOUR RAINFALL AMOUNT. A HALF INCH FELL YESTERDAY MORNING AND FIVE INCHES OVERNIGHT AND EARLY THIS MORNING.
Jul 9, 8:10 AM CDTFLOOD7 Sse Plymell, KSSOME WATER WAS FLOWING OVER ROADWAYS, BUT MOST WERE PASSABLE.
Jul 9, 8:10 AM CDTHEAVY RAIN 57 Sse Plymell, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 11.4 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2012-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 496 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2012-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
496 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1842 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

510 
WGUS43 KDDC 091122
FLWDDC

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
622 AM CDT MON JUL 9 2012

KSC055-081-171-092315-
/O.NEW.KDDC.FA.W.0007.120709T1122Z-120709T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT KS-HASKELL KS-FINNEY KS-
622 AM CDT MON JUL 9 2012

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* FLOOD WARNING FOR URBAN AREAS AND SMALL STREAMS IN...
  CENTRAL FINNEY COUNTY IN SOUTHWEST KANSAS...
  THIS INCLUDES THE CITIES OF...PLYMELL...HOLCOMB...GARDEN CITY...
  FRIEND...
  CENTRAL HASKELL COUNTY IN SOUTHWEST KANSAS...
  SOUTHERN SCOTT COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITY OF SHALLOW WATER...

* UNTIL 615 PM CDT MONDAY

* AT 621 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
2 TO 3 INCHES OF RAIN HAS FALLEN DURING THE EARLY MORNING HOURS. 
ISOLATED AMOUNTS UP TO 4 INCHES ARE POSSIBLE OVER THE NEXT 2 HOURS 
WITH ADDITIONAL RAINFALL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...WHITE WOMAN 
CREEK...DRY LAKE TRIBUTARY...CROSIER CREEK...CAMPBELL DRAW...MATTOX 
DRAW AND ARKANSAS RIVER.

A FLOOD WARNING MEANS FLOODING IS OCCURRING OR IS IMMINENT...HOWEVER
STREAM RISES ARE EXPECTED TO BE SLOW AND FLASH FLOODING IS NOT
EXPECTED. MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...OR LOW WATER
CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...
ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

&&

LAT...LON 3838 10105 3837 10075 3752 10072 3749 10103

$$

SUGDEN
1 follow-up statement
386 
WGUS83 KDDC 091631
FLSDDC

FLOOD STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1131 AM CDT MON JUL 9 2012

KSC055-081-171-091640-
/O.CAN.KDDC.FA.W.0007.000000T0000Z-120709T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SCOTT KS-HASKELL KS-FINNEY KS-
1131 AM CDT MON JUL 9 2012

...THE FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL FINNEY...CENTRAL 
HASKELL AND SOUTHERN SCOTT COUNTIES...

LAT...LON 3838 10105 3837 10075 3752 10072 3749 10103

$$

SUGDEN

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this areal flood warning went out at Jul 9, 3:32 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 9, 3:32 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
332 AM CDT MON JUL 9 2012

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 328 AM CDT MON JUL 9 2012

WEAK NORTHWEST FLOW ALOFT WILL PERSIST WITH A RIDGE OF COOLER HIGH
PRESSURE BUILDING INTO THE CENTRAL PLAINS INTO TONIGHT. DEWPOINTS
ARE FORECAST TO CONTINUE ON THE MOIST SIDE IN THE LOW TO MID 60S. A
MESOSCALE CONVECTIVE COMPLEX (MCS) THAT MOVED OUT OF COLORADO AND
INTO WESTERN KANSAS WAS WEAKENING RAPIDLY WITH WARMING CLOUD TOPS.
WEAK OUTFLOW FROM THE MCS WILL CONTINUE TO HEAD EAST CAUSING MORE
STORMS TO POP UP INTO THE CENTRAL PART OF THE FA FROM HUGOTON TO
GARDEN CITY AND DODGE CITY, IN THE VERY MOIST ATMOSPHERE WITH
PRECIPITABLE WATER RUNNING AROUND 1.70 INCHES, INTO SUNRISE THEN
MESOSCALE MODELS SHOW A GRADUAL WEAKENING TREND INTO THE MORNING AND
AFTERNOON. SOME AREAS WILL CONTINUE TO HAVE LOCALLY HEAVY RAINFALL
THIS MORNING. THE CHANCES FOR ANY STRONG TO SEVERE THUNDERSTORMS
LOOK POOR WITH THE WEAK UPPER WIND FIELDS AND SHEAR. OPERATIONAL NAM
AND GFS MODELS LOOK OVERDONE ON QPF TODAY AND TONIGHT WITH A MYRIAD
OF CONVECTIVE FEEDBACK PROBLEMS, ESPECIALLY NORTH AND EAST FA FROM
HAYS DOWN TO MEDICINE LODGE. WILL TREND BACK POPS MAINLY EAST WITH
HIGHEST POPS WEST IN THE BETTER UPSLOPE CLOSER TO THE HIGHER TERRAIN.

HIGHS TODAY WILL BE AROUND 80 IN THE WEST FA FROM WAKEENEY TO GARDEN
CITY AND WEST TO THE LOWER 80S FROM HAYS TO DODGE CITY AND MEADE, TO
MID AND UPPER 80S FROM SAINT JOHN TO MEDICINE LODGE. OVERNIGHT LOWS
ARE EXPECTED IN THE MID TO UPPER 60S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 328 AM CDT MON JUL 9 2012

AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL REMAIN IN PLACE ACROSS
THE 4 CORNERS REGION THROUGH MID WEEK, BEFORE MAKING A PUSH INTO THE
CENTRAL ROCKIES BY THE WEEKEND. THEREFORE A BROAD NORTHWEST FLOW
PATTERN ALOFT WILL REMAIN IN PLACE FOR A LARGE PART OF THE WEEK. THE
BOUNDARY LAYER ACROSS THE CENTRAL ROCKIES WILL BE OF RELATIVE HIGH
PRESSURE WITH ONLY VERY WEAK SURFACE TROUGHING ACROSS THE NORTHERN
HIGH PLAINS. THIS WILL LEAD TO PREVAILING SOUTHERLY WINDS, BUT
LIGHTER THAN TYPICAL IN MAGNITUDE THIS WEEK.

INITIALLY, SCATTERED SHOWERS MAY STILL BE POSSIBLE OVER THE HIGH
PLAINS REGION, OR MORE SPECIFICALLY THE FURTHER WEST COUNTIES OF
KANSAS EARLY TUESDAY, BUT CHANCES ARE NOT GREAT. MID LEVEL CLOUDS
WILL TAKE SOME TIME TO SPREAD SOUTH AND OUT OF THE REGION AS
DEPICTED BY THE 700 MB RH FIELDS FROM THE NAM AND GFS. AFTER THIS,
THE PERIOD SHOULD BE DRY, WITH NEAR TO JUST ABOVE NORMAL TEMPERATURES
THROUGH THE END OF THE WEEK. THE LATEST MOS GUIDANCE IS WARMING
TEMPERATURES BACK INTO THE UPPER 90S BY LATE IN THE WEEK, WHICH
APPEARS PLAUSIBLE GIVEN THE LOCATION OF THE UPPER HIGH BY SATURDAY.
THE MODELS BRING AN INTENSE SHORTWAVE THROUGH THE APEX OF THE RIDGE
BY THE WEEKEND AS WELL, WITH SIGNIFICANT TIMING DIFFERENCES BETWEEN
THE GFS AND ECMWF. THIS SHORTWAVE ENERGY WILL LEAD TO AT LEAST SLIGHT
CHANCES FOR THUNDERSTORMS SATURDAY NIGHT THROUGH EARLY MONDAY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1242 AM CDT MON JUL 9 2012

AN MCS HAS ROLLED OFF THE HIGHER TERRAIN OVER EASTERN COLORADO AND
INTO FAR WESTERN KANSAS AND HAS HAD AN OVERALL WEAKENING TREND.
CLOUD TOP TEMPS HAVE WARMED AND THE OUTFLOW BOUNDARY HAS WEAKENED.
THUNDERSTORMS HAVE SHOWN LITTLE MOVEMENT EAST OVER THE PAST FEW
HOURS AND WERE JUST WEST OF KGCK. COULD HAVE A FEW -TSRA IN THE
KGCK VCNTY FOR SEVERAL HOURS. KDDC HAS A LESSER CHANCE OF GETTING
ANY THUNDERSTORMS WITH THE CURRENT WEAKENING TRENDS BUT WITH HIGH
DEWPOINTS AND SOME INSTABILITY COULD HAVE A FEW IN THE VCNTY OF
KDDC INTO AROUND 12Z. AT KHYS ONLY A FEW SHOWERS COULD BE IN THE
VCNTY. VFR CONDITIONS SHOULD PREVAIL.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  82  66  89  68 /  60  20  10  10
GCK  81  64  87  68 /  50  20  10  10
EHA  80  65  83  62 /  50  30  20  10
LBL  82  66  87  66 /  50  30  20  10
HYS  83  65  90  68 /  30  10  10   0
P28  88  68  92  71 /  30  20  10   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...RUSSELL
AVIATION...KRUSE
Hazardous weather outlook, Jul 9, 3:51 AM CDT, 2 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
351 AM CDT MON JUL 9 2012

KSZ030-031-043>046-061>066-074>081-084>090-101000-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
351 AM CDT MON JUL 9 2012 /251 AM MDT MON JUL 9 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WILL PERSIST EARLY THIS MORNING
MAINLY FROM AROUND GARDEN CITY TO JETMORE, DODGE CITY, KINSLEY AND
SOUTH TO MEADE, ASHLAND, AND COLDWATER. SOME STORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL, AND CLOUD TO GROUND LIGHTNING. THE
THUNDERSTORM CHANCES WILL THEN DECREASE INTO THE AFTERNOON AND
TONIGHT. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY INTO TONIGHT. ANY
HEAVY RAINFALL REPORTS WILL BE APPRECIATED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

06

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:38 PM CDTSpecial Weather StatementDDCMorton52 min

Nearby

Areal Flood Warnings in Kansas, 2012Every areal flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.